Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 199, NWS Des Moines, IA

June 24, 2006Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2006, 6:13 PM CDT for Black Hawk County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 6:13 PM CDT (23:13 UTC)
Expired
Jun 24, 2006, 7:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:20 PM CDTHAIL 15 Wnw Waterloo, IAQUARTER SIZE HAIL REPORTED BY TRAINED SPOTTER.
Jun 24, 6:29 PM CDTHAIL 0.88Waterloo, IANICKEL SIZE HAIL REPORTED BY EMERGENCY MANAGEMENT IN THE SOUTH SIDE OF WATERLOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 242312
SVRDMX
IAC013-250000-
/O.NEW.KDMX.SV.W.0199.060624T2313Z-060625T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACK HAWK COUNTY IN NORTHEAST IOWA.

* UNTIL 700 PM CDT.

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CEDAR FALLS...OR 8 MILES WEST OF WATERLOO...AND MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WATERLOO AIRPORT BY 625 PM CDT.
  NEAR WATERLOO BY 630 PM CDT.
  NEAR EVANSDALE BY 640 PM CDT.
  NEAR ELK RUN HEIGHTS BY 645 PM CDT.
  NEAR DUNKERTON BY 700 PM CDT.

THE LOCATIONS OF RAYMOND AND JESUP GOLF COURSE ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4263 9255 4230 9254 4230 9207 4264 9210

$$

JUNGBLUTH
4 follow-up statements
000 
WWUS53 KDMX 242327
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT SAT JUN 24 2006

IAC013-250000-
/O.CON.KDMX.SV.W.0199.000000T0000Z-060625T0000Z/
BLACK HAWK IA-
626 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BLACK HAWK
COUNTY UNTIL 700 PM CDT...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CEDAR FALLS...OR 5 MILES WEST OF WATERLOO...AND MOVING EAST AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WATERLOO BY 635 PM CDT.
  NEAR DUNKERTON BY 700 PM CDT.

THE LOCATION OF WATERLOO AIRPORT IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.

AT 613 PM...A NATIONAL WEATHER SERVICE SPOTTER REPORTED DIME SIZE 
HAIL 2 MILES WEST OF CEDAR FALLS...AND AT 625 PM AN AMATEUR RADIO 
SPOTTER REPORTED ONE QUARTER INCH SIZE HAIL IN CEDAR FALLS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4263 9255 4230 9254 4230 9207 4264 9210

$$

JUNGBLUTH
000 
WWUS53 KDMX 242335
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SAT JUN 24 2006

IAC013-250000-
/O.CON.KDMX.SV.W.0199.000000T0000Z-060625T0000Z/
BLACK HAWK IA-
633 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BLACK HAWK
COUNTY UNTIL 700 PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WATERLOO...AND MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR EVANSDALE BY 650 PM CDT.
  NEAR ELK RUN HEIGHTS BY 655 PM CDT.
  NEAR GILBERTVILLE BY 700 PM CDT.

THE LOCATIONS OF WATERLOO AIRPORT AND RAYMOND ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 73.

AT 629 PM...EMERGENCY MANAGEMENT REPORTED NICKEL SIZE HAIL AND HIGH 
WINDS IN THE SOUTH PART OF WATERLOO. MEDIA ALSO REPORTED A TREE 
SNAPPED AT THE BASE ON THE WEST SIDE OF CEDAR FALLS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4263 9255 4230 9254 4230 9207 4264 9210

$$

JUNGBLUTH
000 
WWUS53 KDMX 242347
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT SAT JUN 24 2006

IAC013-250000-
/O.CON.KDMX.SV.W.0199.000000T0000Z-060625T0000Z/
BLACK HAWK IA-
647 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BLACK
HAWK COUNTY UNTIL 700 PM CDT...
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND NORTHERN 
BLACKHAWK COUNTY INCLUDING WATERLOO AND CEDAR FALLS HAS BEEN 
CANCELLED...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA
PORTE CITY...OR 12 MILES SOUTHEAST OF WATERLOO...AND MOVING EAST AT
20 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN BLACK HAWK COUNTY...INCLUDING THE LOCATION OF LA PORTE CITY.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 57 AND 62.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4241 9255 4230 9254 4230 9207 4241 9208

$$

JUNGBLUTH
000 
WWUS53 KDMX 250000
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT SAT JUN 24 2006

IAC013-250011-
/O.EXP.KDMX.SV.W.0199.000000T0000Z-060625T0000Z/
BLACK HAWK IA-
701 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BLACK HAWK COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 656 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4241 9255 4230 9254 4230 9207 4241 9208

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:40 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 2:40 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
240 PM CDT SAT JUN 24 2006

.DISCUSSION...

MAIN CONCERNS FOR THIS FORECAST PERIOD REVOLVE AROUND PRECIP CHANCES
THROUGH SUNDAY EVENING.  BEST AXIS OF CAPE THIS AFTERNOON IS IN SRN
MN ASSOCIATED WITH A SURFACE LOW OVER SWRN MN AND AN UPPER LEVEL
SHORTWAVE COMING THROUGH THE UPPER MIDWEST.  CONVECTION HAS FIRED IN
SW/SCEN MN AND IS MOVING SERLY.  THOUGHTS ARE THAT AS THE COMPLEX
LEAVES THE MAIN AREA OF CAPE THAT THE SEVERE POTENTIAL WILL
DIMINISH.  THE NAM DOES INDICATE THAT THE AXIS OF HIGHER CAPE MAY
SINK A BIT SOUTH WHICH WOULD LIKELY KEEP THE SEVERE POTENTIAL GOING
IN THE FAR NRN PART OF THE CWA THROUGH THE EVENING HOURS.  OF MORE
INTEREST TO ME IS A SECONDARY SHORTWAVE BEHIND THIS ONE...WHICH WILL
COME IN FOR LATER THIS EVENING AND INTO THE EARLY MORNING HOURS.
BOTH MODELS INCREASE SHEAR THIS EVENING AHEAD OF THIS FEATURE.  THE
PROBLEM SO FAR TODAY FOR CENTRAL IOWA HAS BEEN ONLY POCKETS OF
HIGHER CAPE AND NEGLIGIBLE SHEAR.  THE STORMS POPS BUT CANNOT
SUSTAIN THEMSELVES.  THIS EVENING THE SHEAR WILL BE BETTER AND WITH
THE SHORTWAVE COMING IN I THINK THE SEVERE POTENTIAL MAY BE A BIT
BETTER...BUT ONCE AGAIN THE CAVEAT IS THE LACK OF HIGHER CAPE VALUES
OVER A LARGER AREA.  IN THE SOUTHEAST...THERE IS A NARROW AXIS OF
GOOD 0-3KM CAPE BUT SHEAR IS ANEMIC.  DECENT RAINFALL OVER ISOLATED
AREAS IS WHAT IS BEING REPORTED.

FOR SUNDAY...UPPER WAVE PUSHES EAST AND BEGINS TO CLOSE OFF WHILE
THE SURFACE LOW SINKS SOUTHEAST OVER THE EASTERN CWA.  WRAP AROUND
PRECIP WILL CONTINUE TOMORROW AND THERE WILL BE WEAKER VORT LOBES
SWINGING DOWN AROUND THE UPPER WAVE. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON A FAIRLY GOOD BET BUT SEVERE
POTENTIAL IS MINIMAL.  DRY MONDAY BUT THE WEATHER PROBLEM THEN
BECOMES THE PERSISTENT LOW OVER THE GREAT LAKES AND WEAK VORT MAXES
ROTATING AROUND THE UPPER LOW.  NORTHWEST FLOW WILL MAINTAIN ITSELF
OVER THE AREA THROUGH THE EXTENDED WITH SMALL CHANCE POPS TUESDAY
NIGHT THROUGH WEDNESDAY.  MODELS ALSO ADVERTISING A FAIRLY GOOD COOL
DOWN MID TO LATE WEEK WITH HIGHS IN THE 70S TO LOWER 80S.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FAB
Hazardous weather outlook, Jun 24, 5:10 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT SAT JUN 24 2006

IAZ004>007-015>017-023>028-037>039-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-
510 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...GENERALLY NORTH OF STATE HIGHWAY 20.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AFFECT NORTHERN IOWA THROUGH THE OVERNIGHT HOURS.
ISOLATED SEVERE WEATHER IS POSSIBLE...MAINLY IN THE FORM OF HAIL UP
TO QUARTER SIZE. AN ISOLATED STRAIGHT LINE WIND GUST NEAR 60 MPH IS
NOT OUT OF THE QUESTION...BUT NOT LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...AND A FEW STORMS
COULD BE SEVERE DURING THE AFTERNOON HOURS...WITH HAIL UP TO ONE
INCH IN DIAMETER THE MAIN THREAT. THERE IS A CHANCE FOR NON SEVERE
THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING.

IAZ033>036-044>050-057>062-070>075-081>086-092>097-251100-
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
510 PM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TONIGHT OVER CENTRAL
AND SOUTHERN IOWA. IN ADDITION...SOME STORMS WILL PRODUCE INTENSE
RAINFALL LASTING FROM ONE HALF TO ONE HOUR. MAXIMUM RAINFALL AMOUNTS
AROUND ONE TO TWO INCHES ARE POSSIBLE. THE INTENSE RAIN WILL PRODUCE
SOME NUISANCE STREET FLOODING IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...AND A FEW STORMS
COULD BE SEVERE DURING THE AFTERNOON HOURS...WITH HAIL UP TO ONE
INCH IN DIAMETER THE MAIN THREAT. THERE IS A CHANCE FOR NON SEVERE
THUNDERSTORMS OVER NORTHERN IOWA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM THIS EVENING.

In the hours before

Local storm report, Jun 24, 5:04 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
504 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             2 S FERGUSON            41.91N 92.86W
06/24/2006  E0.75 INCH       MARSHALL           IA   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED BY AMATEUR RADIO SPOTTER.

&&

46
Local storm report, Jun 24, 5:32 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 W TAMA                41.96N 92.61W
06/24/2006  E0.75 INCH       TAMA               IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningDMXMarion41 min
Jun 24, 4:33 PM CDTSevere Thunderstorm WarningDMXMarshall27 min
Jun 24, 5:07 PM CDTSevere Thunderstorm WarningDMXTama38 min
Jun 24, 5:20 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Jun 24, 6:43 PM CDTSevere Thunderstorm WarningDMXHamilton47 min
Jun 24, 6:54 PM CDTSevere Thunderstorm WarningDMXWebster26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.